Flood, Traverse
- When
- March 19, 3:00 PM CST to March 22, 1:30 AM CST
- Where
- Traverse County, 5.23 mi E of Dumont to 3.64 mi E of Dumont
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.721, -96.322
Near to above normal snowfall was observed during the 2021-2022 cold season, and snow melt-induced river flooding resulted on the 12 Mile Creek from the 19-22nd. 67 ft on March 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Near to above normal snowfall was observed during the 2021-2022 cold season, and snow melt-induced river flooding resulted on the 12 Mile Creek from the 19-22nd. It crested in minor flood stage at 11.67 ft on March 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 19, 1:42 PM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion
National Weather Service Aberdeen SD
242 PM CDT Sat Mar 19 2022
.SHORT TERM...(This Evening through Sunday Night)
Issued at 239 PM CDT Sat Mar 19 2022
Main concern in the short term is the fire weather for Sunday
across our central and southern counties. The combination of gusty
southerly winds, warm temperatures, dry grounds, low dewpoints,
and low RH are resulting in fire weather chances. A fire weather
watch and a red flag warning goes in effect for the parts of our
central and southern counties in our CWA starting Sunday
afternoon. Otherwise, pretty quiet weather for the short term.
Starting with the weather setup for this evening through Monday
morning, surface maps indicate a surface boundary continuing to
drape across the Dakotas, associated with a weak surface low in
Alberta. This frontal boundary will continue to remain overhead
through Sunday, before the center of the low moves into SD Sunday
night. ECMWF Ens at 500mb indicate a ridge moving into the area,
which will make warm air advection dominant over the CWA, especially
for tonight and into Sunday. The ridge will move off to the east and
the deep trough (indicated at 250mb) moves in from the west early
Monday. An upper level low splits off from the main trough
(indicated at 850 and 500mb) and will push in from the southwest.
This upper level low will follow a strong surface low which will
push across the Midwest Monday.
As mentioned, we will see quite a warm up on Sunday, thanks to
the ridge and south/southeast winds at the surface. Strong WAA is
noted in the deterministic models at 925mb. Temperatures (12
degrees C in northeastern SD/western MN to ~19 degrees C across
center/southern CWA) are forecasted for Sunday afternoon. Even at
850 levels temperatures are 9-13 degrees C by the afternoon!
Surface temps are forecasted to be in the 60s and 70s, warmest
across the southern CWA. I went ahead and blended in NBM 90th with
NBM for Sunday's max temps giving the good mixing and strong warm
air advection. The question is will be if it reaches that high
with the passing clouds. GFS Bufkit soundings indicate we will
see strong mixing with steep lapse rates all the way up to 530mb
in Pierre and our southern counties, through Sunday afternoon and
evening and then again on Monday as the low skirts across the
Midwest. I used a NBM/NBM90 for both winds and wind gusts. RH
values decrease through Sunday down to the upper teens and 20s
percent across our central and southern CWA. Surface winds turn
back to the north early Monday, leading to cooler air moving into
the area and bringing down those high temps.
Lastly, looks like there will be patchy fog/freezing fog once again
for the areas that have seen fog over the past couple of overnights
in northeastern SD into western MN. Went ahead and added in patchy
fog for those areas for the early morning hours on Sunday.
.LONG TERM...(Monday through Saturday)
Issued at 239 PM CDT Sat Mar 19 2022
Main focus continues to be on the storm system moving across the
plains Monday into Tuesday night. Models are starting to come into a
little better agreement on focusing precipitation over the eastern
CWA, especially around the I-29 corridor and points east. Still
noticing though that the EC camp is a bit more progressive in
pushing precip into western MN during the day Tuesday. Initially,
soundings support rain Monday evening, but the column cools enough
to support snow for much of the eastern CWA and Glacial Lakes region
by early Tuesday morning, and perhaps persisting into the day
Tuesday. Most likely area for persistence of snow would be the
higher terrain of the Sisseton hills region. Given the expected
precip on Tuesday, I did nudge highs down just a bit on Tuesday, but
really focused an edit area on the Glacial Lakes region and went
straight NBM25 for temps. This allowed a bit more snowfall to occur
in this region, with upwards of 2 or 3 inches along the ridge of the
Coteau. After this system departs the eastern CWA sometime Tuesday
night or Wednesday morning, things look quiet to finish out the
extended period. As for temperatures, generally looking at 40s and
50s for highs throughout the period, with central SD approaching 60
degrees. Some colder highs in the 30s may be stuck in the Glacial
Lakes region Tuesday and Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1235 PM CDT Sat Mar 19 2022
Terminals KABR,KATY,KPIR,KMBG
VFR conditions will continue for all sites through the period.
Quiet weather and a few passing clouds expected for rest of the
afternoon through tonight. Increasing clouds overnight and mostly
cloudy for Sunday with an increase in winds out of the
south/southeast,especially Sunday afternoon into Sunday evening.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Sunday afternoon through Sunday evening
for SDZ009-015>019-022.
Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM
MDT/ Sunday for SDZ033>037-045-048-051.
MN...None.
&&
SHORT TERM...MMM
LONG TERM...TMT
AVIATION...MMMHazardous Weather Outlook National Weather Service Aberdeen SD 336 PM CDT Sat Mar 19 2022 MNZ039-046-SDZ005>008-011-020-021-023-202045- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Day-Codington- Grant-Deuel- 336 PM CDT Sat Mar 19 2022 This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-004-009-010-015>019-022-033>037-202045- Corson-Campbell-Walworth-Edmunds-Dewey-Potter-Faulk-Spink-Clark- Hamlin-Stanley-Sully-Hughes-Hyde-Hand- 336 PM CDT Sat Mar 19 2022 /236 PM MDT Sat Mar 19 2022/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Gusty southerly winds, dry conditions, and low dewpoint and RH values will lead to fire weather concerns Sunday afternoon and evening. A fire weather watch and a red flag warning has been issued and goes into effect Sunday midday for portions of north central and central South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ045-048-051-202045- Jones-Lyman-Buffalo- 336 PM CDT Sat Mar 19 2022 This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Gusty southerly winds, dry conditions, and low dewpoint and RH values will lead to fire weather concerns Sunday afternoon and evening. A fire weather watch and a red flag warning has been issued and goes into effect Sunday midday for portions of north central and central South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014760.